To the Editor:
It is well known that intensive diabetes management reduces the risk
of long-term diabetic complications. The Diabetes Control and
Complications Trial (DCCT) and other investigations have
influenced clinicians to provide intensive therapy for their patients.1, 2,
3 Diabetes camps
may be a forum where intensive management is practiced.
At our last camp session the mini-dose glucagon protocol established
by Haymond et al. was used with great success.4
Increased physical activity at camp may result in more frequent and more severe hypoglycemia in patients who have tight metabolic control in the home setting.
Hypoglycemia may be of variable degree with a severe episode defined
by the DCCT as one requiring the assistance of another person.
If a child is alert enough to take sugar by mouth, usually this is all
that is needed for rescue.
However, occasionally enteral correction fails due to nausea or altered mental status. Each year the children of Arizona with diabetes are invited to attend diabetes camp, Camp AZDA (American Diabetes Association). This camp hosts 220 campers and 50 young adults with diabetes who serve as counselors.
Attendees at camp continuing intensive management and engaged in increased activity are likely to encounter hypoglycemia. Last summer at our camp, we had an average of four episodes per day of severe hypoglycemia (requiring the assistance of another person) for a total of 28 episodes in the week.
Three-fourths of these cases were alert enough to be treated with oral glucose. In the remaining seven children, glucagon was required.
Two children had seizures and were treated with glucagon (1000 μg [1 U/mL]) and intravenous glucose. Seizure activity stopped immediately and both children regained consciousness within 30 minutes of being given intravenous dextrose/glucose.
In five children, the episodes were less severe and although the children were confused, there was no loss in consciousness. The children were unable to consume enough oral glucose to reverse the hypoglycemia episode because of nausea and worsening mental status.
In these children the minidose glucagon protocol was used as outlined by Haymond.4 We gave glucagon 10 μg/year of age up to a maximum of 150 μg subcutaneously.
In all instances of administration of minidose glucagon, the blood sugar was less than 60 mg/dL (42.3 ± 9.2 mg/dL) and attempts at oral glucose failed to adequately correct the low blood sugar (49-95 mg/dL), signs (pallor and diaphoresis) and symptoms (jitteriness, palpitations, and sweating) of the episode.5
Recovery occurred immediately with minidose glucagon and sugars rose above 100 mg/dL (152 ± 18.3 mg/dL) by 15 minutes. All children returned to their previously scheduled activity after 30 minutes of further observation in the infirmary.
There were no adverse events of minidose glucagon, such as nausea, bloating, or headache, all of which are known side-effects of high-dose glucagon.
Furthermore, once the instigating factors of hypoglycemia waned, the child was able to consume oral glucose to avoid recurrent hypoglycemia.6
The experience at our diabetes camp demonstrated a novel use of glucagon. Minidoses of glucagon were extremely effective in correcting episodes of hypoglycemia. The blood sugar increased to 115 to 189 mg/dL with complete recovery of mental status.
In addition, there were no complaints of nausea or vomiting after minidose glucagon administration.Khalid S. Hasan, MD, Mahmoud Kabbani, MD